South Carolina, 2022

Lightning Strike in South Carolina, September 2, 2022

September 2, 2022 · NWS CHS · 1 event in 1 county or zone

An isolated thunderstorm developed near a weak stationary front along the Beaufort County coast. A lightning strike occurred on the beach, injuring one person.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

An isolated thunderstorm developed near a weak stationary front along the Beaufort County coast. A lightning strike occurred on the beach, injuring one person.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 2, 6:33 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 2, 6:33 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
733 AM EDT Fri Sep 2 2022

.SYNOPSIS...
A weak front will linger near the area today. High pressure
will extend into the area over the weekend. Another front could
impact the region towards the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: Aloft, the upper low and associated vort max will remain
across much of the forecast area, though it does appear both
will steadily weaken through the day. At the surface, the
pattern is rather diffuse. We will start the day with a weak low
situated across southeast Georgia with high pressure positioned
over New England. The front is also stretched across the area,
albeit weak and difficult to identify. As we go through the day,
the high pressure to the northeast should start to take on more
influence in driving the low-level flow which will increasingly
become easterly and onshore. At first glance, the environment
should again be supportive of relatively high coverage of
showers and thunderstorms this afternoon. The air mass remains
quite moist, with precipitable water values at or above 2
inches, in the presence of a vort max aloft and a weak boundary
at the surface. However, nearly the entire forecast area was
overturned on Thursday and that should help to keep the
convective coverage down compared to Thursday. Current thinking
is that convection will initiate in the mid to late morning
along a line from around Beaufort to around Savannah. This
activity should then progress inland within the low-level
easterly flow through the afternoon and into the evening. The
main concern will be for locally heavy rainfall and minor
flooding, primarily for southeast Georgia and the South Carolina
counties along the Savannah River. While we can't completely
rule out a strong to marginally severe storm, the overall threat
is quite low. Forecast highs are in the upper 80s for the
entire forecast area.

Tonight: Convection that lingers into the evening should favor
interior locations across southeast Georgia. This activity
should generally dissipate and shift inland through the late
evening hours. Overnight, focus for convective development
should shift offshore and along the immediate coast. Some patchy
fog will be possible again overnight, especially in areas that
receive rainfall. Lows should be near normal, with low 70s
inland and mid to upper 70s along the immediate coastline.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
The forecast area will be on the southern periphery of high
pressure over the weekend. A weak inverted trough appears to
shift inland on Saturday and then possibly linger in the
vicinity through Sunday. Aloft, ridging will become established
near the Southeast coast while troughing resides to the west. At
least scattered showers and thunderstorms will be possible each
day, likely initiating near the coast or moving onshore, then
transitioning inland. Saturday appears to have higher coverage.
Pockets of heavier rainfall are possible. The pattern will
remain fairly similar on Monday. Best forcing will be west of
the local area, but high moisture levels will be enough to
maintain healthy rain chances. High temperatures will peak in
the mid to upper 80s with lows mainly in the low to mid 70s.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Model solutions vary during the middle of next week, leading to
a lower confidence forecast. Ridging could be suppressed to the
south as troughing amplifies, though the placement of the
trough remains uncertain. This has implications on the surface
pattern, but it's possible another front impacts the region.
Regardless, there should be enough larger scale lift and
moisture to support at least scattered convection each day.
Temperatures through the period will be within a few degrees of
normal.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Thunderstorms moved through the KCHS and KJZI area in the last
1-2 hours but have now ended. This has helped to bring
prevailing VFR back in and that is how the 12z TAF's are
initialized. The main concern for today is the potential for
impacts from thunderstorms. Activity could certainly be near
KCHS and KJZI but the best chance for direct impacts is at KSAV.
Therefore, KSAV is the only site with a TEMPO for thunder from
16-19z. Thunderstorm activity should move inland of the
terminals by the evening. We could again see some fog and
stratus issues late tonight but confidence isn't high enough to
introduce any restrictions at this point.

Extended Aviation Outlook: Showers/tstorms could bring flight
restrictions through early next week.

&&

.MARINE...
Tonight and tonight: Easterly winds are expected through the
period with wind speeds generally no higher than 10 knots. Seas
are forecast to average around 2 ft.

Saturday through Wednesday: The coastal waters will be on the
southern periphery of high pressure, allowing onshore flow to
persist through at least early next week. The pattern gets a bit
more uncertain towards the middle of the week. Regardless, no
small craft advisories are anticipated with speeds generally 15
knots or less. Seas will average 2-3 feet, though higher seas
could move in late in the period.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...BSH/ETM
MARINE...BSH/ETM
Hazardous weather outlook, Sep 2, 3:06 AM EST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
406 AM EDT Fri Sep 2 2022

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-030815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
406 AM EDT Fri Sep 2 2022

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Sep 2, 5:03 AM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
603 AM EDT FRI SEP 02 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       2 WNW WEST ASHLEY       32.81N  80.03W
09/01/2022  E0.00 INCH       CHARLESTON         SC   LAW ENFORCEMENT

            CHARLESTON PD REPORTED THAT THE RIGHT LANE ON I-526
            EAST WAS FLOODED AND CLOSED TO TRAFFIC NEAR WHERE THE ON
            RAMP FROM PAUL CANTRELL BOULEVARD MERGES ONTO THE
            INTERSTATE. WATER COVERED THE ROADWAY ALL THE WAY TO THE
            CENTER LINE. THE RIGHT LANE REMAIN CLOSED THROUGH THE
            NIGHT.

&&

EVENT NUMBER CHS2201277

BSH

The radar

The Charleston,SC radar (KCLX), 61 km away, was scanning. The volume nearest the first event began at 13:56 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Beaufort

When
September 2, 8:57 AM EST to 8:58 AM EST
Where
Beaufort County, 2.23 mi SW of Folly Field
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.180, -80.710

Beaufort County Emergency Management reported that a woman was struck by lightning on the beach at Hilton Head near Palmetto Dunes. The woman was struck on the shoulder with distinct entrance and exit wounds. The woman stopped breathing but was successfully revived with CPR. Three people standing approximately 15 feet away from the victim observed their hair stand on end before the strike and were knocked to the ground by the jolt, but uninjured.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2022Every state in 2022This day in weather historyWarnings in South Carolina, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057514.